Alert archive / Missouri / Flash Flood Watches in 2009
Flash Flood Watch 5, NWS Springfield, MO
NWS Springfield, MO issued this flash flood watch at May 12, 2009, 3:34 PM CDT for 34 counties in Missouri; Bourbon County, Cherokee County, Crawford County, Kansas. It took effect at May 13, 2009, 4:00 PM CDT. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- May 12, 2009, 3:34 PM CDT (20:34 UTC)
- In effect from
- May 13, 2009, 4:00 PM CDT
- Expired
- May 14, 2009, 2:19 AM CDT
- In force
- 10 hr
- Issued by
- NWS Springfield, MO
- Flood severity
- None
All 37 counties
Bourbon County, KS, Cherokee County, KS, Crawford County, KS, Barry County, MO, Barton County, MO, Benton County, MO, Camden County, MO, Cedar County, MO, Christian County, MO, Dade County, MO, Dallas County, MO, Dent County, MO, Douglas County, MO, Greene County, MO, Hickory County, MO, Howell County, MO, Jasper County, MO, Laclede County, MO, Lawrence County, MO, Maries County, MO, McDonald County, MO, Miller County, MO, Morgan County, MO, Newton County, MO, Oregon County, MO, Ozark County, MO, Phelps County, MO, Polk County, MO, Pulaski County, MO, Shannon County, MO, St. Clair County, MO, Stone County, MO, Taney County, MO, Texas County, MO, Vernon County, MO, Webster County, MO, Wright County, MO
The radar
The Springfield radar (KSGF), 30 km from the middle of the area, began a volume at 20:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 8.6 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1114 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 159 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood watch went out at May 12, 2:53 PM CDT, 41 minutes earlier.
Area forecast discussion, May 12, 2:53 PM CDT, 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 253 PM CDT TUE MAY 12 2009 .DISCUSSION... AN AREA OF ELEVATED SHOWERS AND THUNDERSTORMS MOVED INTO WESTERN SECTIONS OF THE CWFA. MUCAPES OF 500-1000 J/KG WILL AND EFFECTIVE BULK SHEAR OF ABOUT 40 KTS WILL SUPPORT SOME MARGINALLY SEVERE HAIL...MAINLY OVER THE WESTERN CWFA. WARM FRONT WILL NORTH THROUGH THE AREA TONIGHT AND OVERALL RAIN CHANCES WILL SHIFT NORTH OF THE AREA...AT LEAST BRIEFLY LATE TONIGHT AND WEDNESDAY MORNING. ELEVATED MIXED LAYER WILL SPREAD INTO THE REGION BEHIND THE WARM FRONT. SHORTWAVE MOVING THROUGH THE UPPER PLAINS INTO THE MIDWEST WILL GRADUALLY WEAKEN AND BREAK THE CAP FROM NORTH TO SOUTH...AND EXPECTED TO SEE THUNDERSTORMS DEVELOP SSW ALONG THE APPROACHING FRONT EARLY WED AFTERNOON FROM NW MO INTO EASTERN KS. FRONT MAY BE SOMEWHAT SLOWER THAN PREVIOUSLY PROGGED...BUT THE OVERALL GENERAL SCENARIO HASNT CHANGED TOO MUCH. SREF INDICATES MLCAPES OF 2000-3000 J/KG (STRONGEST OVER SW MO/SE KS) AHEAD OF THE FRONT WITH 0-6KM BULK SHEAR OF 30-40 KTS BY WED AFTERNOON-EVENING. STORMS MAY LINE OUT FAIRLY QUICKLY WITH WIND/HAIL THE MAIN THREATS...BUT WILL NEED TO WATCH CONVECTIVE TRENDS FOR SUPERCELLS/TORS ESPECIALLY WHILE CONVECTION IS MORE DISCRETE. OVERALL THE MAIN THREATS WILL BE WIND/HAIL...AND GIVEN THE DEGREE OF INSTABILITY...THESE THREATS ALONE MAY BE QUITE CONSIDERABLE. FRONT WILL HANG ALONG THE MO/AR BORDER BY THU MORNING...AND THE CONCERN IS THAT CONVERGENCE ALONG THE 850MB FRONT AND POOLING LOW LEVEL MOISTURE WITH PWATS OF NEAR 1.75 INCHES OVER SOUTHERN MO WILL MAINTAIN CLUSTER(S) OF STORMS OVER SOUTHERN MO/FAR SE KS WELL INTO THE NIGHT WED NIGHT. THINKING A FLASH FLOOD WATCH MAY BE NEEDED OVER SE KS/WEST CENTRAL AND SOUTHWEST MO FOR LATE WED AFTERNOON AND WED NIGHT. FRONT IS EXPECTED TO LIFT BACK TO THE NORTH AS ANOTHER SHORTWAVE MOVES INTO THE ROCKIES THU NIGHT/EARLY FRI...THEN WE REPEAT THE COLD FROPA CYCLE AS THE SHORTWAVE MOVES INTO THE UPPER PLAINS AND MIDWEST. STRONG TO SEVERE CONVECTION MAY AGAIN BE POSSIBLE AS THE FRONT DOES LIFT BACK TO THE NORTH THU NIGHT/FRI (ELEVATED STORM THREATS)...THEN AGAIN AS THE COLD FRONT MOVES THROUGH THE REGION LATE FRI NIGHT AND SAT. A PERIOD OF TRANQUIL WEATHER IS EXPECTED BEHIND THE COLD FRONT WITH QUIET WEATHER EARLY NEXT WEEK AS BROAD AND EXTENSIVE NORTHWEST UPPER FLOW DEVELOPS WITH A FLAT RIDGE BUILDING OVER THE WESTERN CONUS. HOWEVER...ANOTHER VIGOROUS SHORTWAVE MAY AFFECT THE REGION BY TUE NIGHT. DSA && .AVIATION... FOR THE 18Z KSGF/KJLN TAFS...AN UPPER LEVEL DISTURBANCE WAS PUSHING ACROSS EASTERN KANSAS INTO WESTERN MISSOURI EARLY THIS AFTERNOON. IN ADDITION...A WARM FRONT WAS LIFTING NORTH INTO THE AREA WITH DEEPER MOISTURE AND INCREASING INSTABILITY BEHIND THE FRONT. STRONG THUNDERSTORMS HAVE DEVELOPED FROM EASTERN KANSAS INTO SOUTHWEST ARKANSAS AND WILL CONTINUE TO ADVANCE EASTWARD THIS AFTERNOON. WILL SEE LOWERING CEILINGS THIS AFTERNOON TO AROUND 2500 FEET WITH SCATTERED THUNDERSTORMS MOVING INTO THE AREA AND CONTINUING INTO THE EVENING HOURS. LOW LEVEL JET WILL SET UP TONIGHT WITH 50-55KT WINDS AROUND 2000 FEET SETTING UP DECENT LOW LEVEL WIND SHEAR AT BOTH JLN/SGF. IN ADDITION...DEEPER GULF MOISTURE WILL CONTINUE TO ADVECT NORTH INTO THE AREA AND SHOULD SEE CEILINGS APPROACH OR DIP INTO THE IFR CATEGORY OVERNIGHT. LINDENBERG && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. &&
Hazardous weather outlook, May 12, 12:39 PM CDT, 2 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 1239 PM CDT TUE MAY 12 2009 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-131745- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 1239 PM CDT TUE MAY 12 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS OVER SOUTHEAST KANSAS AND EASTERN OKLAHOMA WILL MOVE NORTHEAST INTO THE OUTLOOK AREA THIS AFTERNOON AND THIS EVENING. STRONGER STORMS WILL BE CAPABLE OF HALF DOLLAR SIZED HAIL...WIND GUSTS OF 40 MPH....AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER FAR NORTHWEST MISSOURI AND EASTERN KANSAS BY LATE MORNING ON WEDNESDAY AS A COLD FRONT ENCOUNTERS STRONG INSTABILITY. STORMS ARE THEN EXPECTED TO DEVELOP SOUTHWEST ALONG THE FRONT AS IT MOVES INTO SOUTHEAST KANSAS AND WEST CENTRAL MISSOURI BY MID TO LATE AFTERNOON...THEN INTO THE REST OF THE MISSOURI OZARKS WEDNESDAY EVENING. DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL WILL BE THE MAIN THREATS. MODERATE VERTICAL WIND SHEAR WILL LEAD TO SUPERCELLS...WITH ISOLATED TORNADOES POSSIBLE...EITHER WITHIN A DEVELOPING LINE OF STORMS OR WITH DISCRETE CELLS THAT MAY DEVELOP AHEAD OF THE LINE. HEAVY RAINFALL LEADING TO FLASH FLOODING WILL ALSO BE POSSIBLE LATE WEDNESDAY AFTERNOON AND WEDNESDAY NIGHT INTO EARLY THURSDAY MORNING AS THE FRONT BECOMES STATIONARY NEAR OR JUST SOUTH OF THE OUTLOOK AREA. THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE THURSDAY NIGHT INTO EARLY FRIDAY AS THE FRONT LIFTS BACK TO THE NORTH AS A WARM FRONT. ANOTHER COLD FRONT WILL MOVE SOUTHEAST THROUGH THE REGION LATE FRIDAY NIGHT AND EARLY SATURDAY WITH ANOTHER CHANCE FOR STRONG TO SEVERE THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS EVENING FOR STRONG TO MARGINALLY SEVERE THUNDERSTORMS. ACTIVATION IS ALSO EXPECTED TO BE NEEDED WEDNESDAY AND WEDNESDAY NIGHT FOR THE POTENTIAL FOR SIGNIFICANT SEVERE WEATHER. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) DSA
In the hours before
Local storm report, May 12, 1:22 PM CDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
122 PM CDT TUE MAY 12 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0818 AM TORNADO 2 NW BRIGHTON 37.48N 93.37W
05/08/2009 POLK MO NWS STORM SURVEY
NWS STORM SURVEY TEAM DETERMINED THAT AN EF1 TORNADO WITH
WINDS OF 95 MPH OCCURRED IN SOUTHERN POLK COUNTY. THE
TORNADO WAS 250 YARDS WIDE AND TRACKED APPROXIMATELY 8.5
MILES ALONG AN INTERMITTENT PATH. THE TORNADO DAMAGED OR
DESTROYED SEVERAL OUTBUILDINGS AND BARNS....AND CAUSED
MODERATE TO SEVERE DAMAGE TO FRAME HOMES. IN ADDITION
NUMEROUS TREES WERE UPROOTED. CORRECTED FOR TIME AND END
POINT.
&&
BARJENBRUCHThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 6:30 PM CDT | Wind Advisory | SGF | Barry, Christian, Dent, Douglas, Greene, Howell and 12 more | 3 hr |
Nearby
Flash Flood Watches in Missouri, 2009Flash Flood Watches in Kansas, 2009Every flash flood watch in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.